Minnesota, 2007

Hail and Damaging Winds in Minnesota, June 23, 2007

June 23, 2007 · NWS DLH · 6 events in 2 counties and zones

A small cluster of thunderstorms near International Falls converged into a lone supercell over Koochiching County. The storm moved south into Itasca County, producing damaging straight line winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A small cluster of thunderstorms near International Falls converged into a lone supercell over Koochiching County. The storm moved south into Itasca County, producing damaging straight line winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 23, 9:25 AM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 23, 9:25 AM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1025 AM CDT SAT JUN 23 2007

.UPDATE...LOW STRATUS DECK IS HAVING A HARD TIME ERODING THIS
MORNING UNDERNEATH INVERSION. HOLES HOWEVER ARE OPENING AND
STRATUS DECK SHOULD BE GONE BY NOON. EARLY MORNING CONVECTION HAS
ENDED...ALTHOUGH TOWERING CU SEEN ON VISIBLE IMAGERY NEAR AND JUST
N OF THE INTERNATIONAL BORDER ATTM. WITH FRONTAL BOUNDARY N OF FA
AND SHORT WAVE ENERGY A BIT FURTHER W...HAVE UPDATED ZONES AND
GRIDS ACCORDINGLY.

&&

.PREV DISCUSSION... /ISSUED 334 AM CDT SAT JUN 23 2007/

DISCUSSION...AN AREA OF CONVECTION HAS BEGUN TO AFFECT OUR WRN
ZONES EARLY THIS MORNING...ALTHOUGH IN A MORE WEAKEN STATE FROM
WHEN IT WAS AFFECTING NWRN MN YESTERDAY EVENING. GUSTY WINDS WILL
ACCOMPANY THE OUTFLOW FROM THESE STORMS OVER THE NEXT SEVERAL
HOURS...BUT EVENTUALLY THIS LOW-LEVEL COLD POOL IS EXPECTED TO MODIFY
LATER THIS MORNING.

BOTH THE GFS AND NAM GUIDANCE SHOW CONVECTION REDEVELOPING TODAY
ACROSS OUR NRN ZONES...CLOSE TO A WEAK BOUNDARY OVER EXTREME SRN
CANADA. AS A RESULT...HAVE INCREASED POPS TO CHANCE CATEGORY FOR
THIS AREA TODAY. FARTHER SOUTH...LESS INSTABILITY AND LACK OF
FORCING SHOULD RESULT IN DRY CONDITIONS. THE FOCUS FOR
THUNDERSTORM ACTIVITY WILL REMAIN ACROSS OUR NRN AND WRN ZONES
TONIGHT AND TOMORROW...CLOSER TO THE AFOREMENTIONED BOUNDARY AND
TO A COUPLE OF UPPER LEVEL SHORTWAVES TRACKING EAST ACROSS THE
CREST OF A LARGE UPPER LEVEL RIDGE. DUE TO THE EXPECTED STRENGTH
OF THE INSTABILITY AND SUFFICIENT VERTICAL WIND SHEAR...THERE WILL
BE A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON SUNDAY AND SUNDAY
NIGHT AS DISCUSSED IN SWODY2.

A LOW PRESSURE SYSTEM AND COLD FRONT WILL TAKE SHAPE OVER THE
PLAINS THIS WEEKEND...THEN BEGIN TO PROPAGATE EWD TOWARDS THE
UPPER MIDWEST EARLY NEXT WEEK. THE LOW AND FRONT ARE PROGGED TO
TRACK ENE ACROSS THE NORTHLAND MONDAY NIGHT AND
TUESDAY...BRINGING AN INCREASED CHANCE OF THUNDERSTORMS...SOME
AGAIN POSSIBLY SEVERE.

TEMPERATURES WILL BE ABOVE NORMAL THIS WEEKEND WITH THE NORTHLAND
IN THE WARM SECTOR OF THE APPROACHING SYSTEM. HOWEVER COOLER
TEMPERATURES ARE EXPECTED NEAR LAKE SUPERIOR...MAINLY ALONG THE
NORTHSHORE TODAY...THEN FOR MOST LAKESHORE AREAS ON SUNDAY AS MORE
ERLY WINDS DEVELOP OVER LAKE SUPERIOR.

AVIATION...IFR OR LOW MVFR CEILINGS WERE SURGING NORTH AND WILL
AFFECT MOST TAF SITES THIS MORNING...THEN BREAK UP OR RISE TO VFR BY
AFTERNOON. THERE WILL ALSO BE AREAS OF FOG THIS MORNING...GENERALLY
DROPPING VISIBILITIES TO 1 TO 3 MILES. AREAS AROUND LAKE SUPERIOR
WILL SEE THE LOWEST CEILINGS AND VISIBILITIES ONCE THE STRATUS MOVES
IN. AN AREA OF SHOWERS AND THUNDERSTORMS WILL ALSO SLOWLY DIMINISH
THIS MORNING...AND WILL MAINLY AFFECT THE KGPZ...KBRD...KPWC AND
KXVG AREAS. THUNDERSTORMS MAY AGAIN FORM THIS AFTERNOON...MAINLY
ACROSS NORTHERN MINNESOTA.

&&

POINT TEMPS/POPS...
DLH  82  58  84  58 /  10  10  10  10
INL  87  62  87  61 /  20  20  30  20
BRD  87  62  88  65 /  10  10  10  10
HYR  85  58  87  64 /  10  10  10  10
ASX  84  58  85  61 /  10  10  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

GSF/CANNON
Hazardous weather outlook, Jun 23, 4:24 AM CST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
524 AM CDT SAT JUN 23 2007

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-241030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
524 AM CDT SAT JUN 23 2007

...SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY THROUGH MONDAY NIGHT
ACROSS NORTHEASTERN MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHERN MINNESOTA TODAY
AND TONIGHT. IF THUNDERSTORMS DO DEVELOP...A FEW OF THEM MAY BE
STRONG PRODUCING SMALL HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY THROUGH
MONDAY NIGHT ACROSS NORTHEASTERN MINNESOTA. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER THREAT.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BERDES

The radar

The Duluth radar (KDLH), 221 km away, was scanning. The volume nearest the first event began at 17:51 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Koochiching

When
June 23, 11:53 AM CST
Where
Koochiching County, Loman
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
48.520, -93.770

The hail was reported by the Loman U. S. Post Office.

Hail, Itasca

When
June 23, 6:00 PM CST
Where
Itasca County, 1 mi W of Marcell
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
47.600, -93.721

Hail, Itasca

When
June 23, 6:10 PM CST
Where
Itasca County, Marcell
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
47.600, -93.700

Thunderstorm Wind, Itasca

When
June 23, 6:20 PM CST
Where
Itasca County, Marcell
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
47.600, -93.700

Twenty-inch diameter trees were blown down across Highway 38.

Thunderstorm Wind, Itasca

When
June 23, 6:45 PM CST
Where
Itasca County, 4 mi NE of Deer River
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.371, -93.740

A large basswood tree with a trunk diamter of twenty inches was blown down.

Thunderstorm Wind, Itasca

When
June 23, 6:50 PM CST
Where
Itasca County, 16 mi N of Grand Rapids
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
47.481, -93.530

A twelve-inch inch diameter tree was blown down across Highway 48. Power outages from falling trees and limbs were reported county-wide.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43188, 43190, 43191, 43192, 43195, 43198.